logoThe People's Perspective on Medicine

Can Antidepressant (Paroxetine) Make Sex Exhausting and Unfulfilling?

Paroxetine, and duloxetine can delay orgasm to the point that sexual intercourse is no longer enjoyable; it may also reduce libido.
Can Antidepressant (Paroxetine) Make Sex Exhausting and Unfu...
Unhappy couple sex desire libido

So many couples struggle with their sex lives. The partners may have inherent differences in their sex drives that create tension or guilt and interfere with enjoyment. In other instances, medication is to blame for changes in libido or ability to achieve orgasm. Many antidepressants like fluoxetine, duloxetine and paroxetine can have devastating effects on the pair’s love life.

Duloxetine (Cymbalta) Interferes with Orgasms:

Q. I have been taking duloxetine (Cymbalta) for acute anxiety for a year. I had no idea about the sexual side effects of the medication. I’m a woman and even though the fireworks are great, I sure would love the finale again!

“I stopped taking duloxetine cold turkey five days ago. Now I have strange hot flashes. I also am experiencing ringing in my ears (tinnitus), dizziness, and I hear my eyes when I move them left and right. That eye movement increases my dizziness.”

A. You are likely experiencing withdrawal symptoms from the sudden discontinuation of duloxetine. You will need to discuss a much more gradual tapering program with your doctor. Be sure to mention hearing your eyes move, since that could be a symptom of superior canal dehiscence syndrome.

There is a general recognition that antidepressant medications like duloxetine, fluoxetine and sertraline can lower libido and cause other sexual side effects including erectile dysfunction in men and inability to achieve orgasm in women.

Could Paroxetine Be a Problem for Sex?

Q. I have a question concerning my husband. He has been on clonazepam (Klonopin) for about a year now for anxiety. He never had any problems while taking this drug.

His physician recently added paroxetine (Paxil) and naproxen due to increasing anxiety and pain. My husband is 40. He has no problem getting an erection; however, after a few minutes of intercourse he begins to get numb. An hour later, still no orgasm and he has to stop from exhaustion.

This has been going on close to a month now! He gets frustrated but tries to hide that fact. I, however, am going nuts. I keep telling myself that it is the medication the doctor put him on but I think he is a little embarrassed to discuss this with his female physician. I would be too!

After twenty years of a happy marriage with a great sex life I am starting to worry that it’s my fault and that I just can’t please my man anymore. Could it be the medications the doctor has him on?

Talking with the Doctor:

A. We can understand your husband’s reluctance to discuss this delicate matter with his female physician. Nevertheless, it is an issue that should be brought to the prescriber’s attention.

Antidepressant drugs such as fluoxetine (Prozac), paroxetine, and sertraline (Zoloft) are notorious for causing a range of sexual side effects. For many, it may be reduced sex drive. Others say that they have difficulty becoming sexually aroused.

More commonly, both men and women have a hard time achieving orgasm. Studies have suggested that such complications may occur in up to 60 to 70 percent of those treated with standard antidepressant medications. Doctors have taken advantage of this side effect and sometimes prescribe paroxetine for men with premature ejaculation (Journal of Sexual Medicine, Aug., 2010).

A study of the antidepressant citalopram (Celexa) published in the journal Neuropsychopharmacology (online, March 18, 2009) revealed that 54% of patients reported decreased libido and 36% complained of difficulty achieving orgasm.

Anti-anxiety agents such as alprazolam (Xanax)
, chlorazepate (Tranxene)
, clonazepam (Klonopin) and diazepam (Valium)
 can also put a damper on sexual desire.

Other Readers Have Also Had Trouble:

Here are some stories from others who have experienced sexual side effects from their medicine. CHS said:

“My husband was prescribed clonazepam for his panic disorder. It definitely affected sexual function, which, I think, compounded his depression. When he tried to gradually give up the medication, he experienced many withdrawal symptoms.

“Medications for his panic attacks, while stopping the panic, essentially ruined the last 12 years of his life.”

Mark reported:

“I was on Lexapro in my early 20s. It worked well but killed my sex drive. Now I’m on generic Zoloft (sertraline) because my new insurance doesn’t cover Lexapro. At first, it was great, but now the usual side effects have begun.”

Kim wrote:

“My husband has always had a very good sex drive until about a year ago. He broke his foot and started taking pain meds. He takes tramadol and hydrocodone. We have not had sex in 10 months and he will not talk to the doctor about it. The only thing he will say to me is he is just not in the mood. Is there any thing that I can buy, maybe a vitamin, that can help? This is really starting to hurt our relationship.”

As you can see from Kim’s message above, antidepressants like paroxetine or sertraline aren’t the only drugs that can zap libido. Pain relievers can also affect sex drive.

Tramadol and Sexual Interest:

There isn’t much in the medical literature about tramadol, but we suspect it can dampen desire and affect performance because it affects neurochemicals such as serotonin and norepinephrine. The result is that it may act a little like antidepressants such as sertraline, fluoxetine and venlafaxine (Effexor) in the brain. Since such drugs have a profound impact on human sexuality, it is hardly any wonder that tramadol might also. Hydrocodone (a narcotic) can also have a negative impact on sexuality.

NEVER Stop These Drugs Abruptly:

None of these medications can be stopped suddenly. Withdrawal symptoms from antidepressants (or tramadol) can be disastrous. Brain zaps (shock-like sensations) are common along with dizziness, anxiety, irritability, insomnia, nausea and digestive difficulties.

Should someone ever need to stop an antidepressant medication or a pain reliever like tramadol, very gradual tapering (over weeks or months) is called for. It must be supervised by a physician.

Our free Guide to Psychological Side Effects will reveal more about withdrawal and other complications of these medications.

Share your own story below about the sexual side effects of your medication and how you have coped.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4- 52 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.